Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Teenage daughter prescribed mirtazapine, advice appreciated!

(8 Posts)
Frecklesfrecklesfreckles Sun 09-Apr-17 20:56:57

Hi, my DD 17.5 has been on sertraline for 6 mths, starting on 50mg daily and building up to 150mg daily. As she was still experiencing some anxiety/concentration issues/insomnia and mood swings on this dose the doctor changed her on to Mirtazapine 15mg once daily. She was to drop from 150mg sertraline to 100mg daily for 3 days, then take 50mg daily for 3 days then start on the Mirtazapine. She has been taking this for 3 days, and though she is sleeping better at night , is feeling very tired during the day, dizzy and very short tempered. and had a cry today for no particular reason, even she didn't know why she was feeling so overwhelmingly sad. Her appetite has increased, we have read about a common side effect being weight gain and as she has recently worked very hard to lose some weight she is worried about regaining it (which could also add to her feeling bad/ low self esteem.) The doctor didn't really talk much about side effects when she prescribed it , I was wondering if anyone had experience either of coming off sertraline so quickly (or is this standard?) or if the symptoms she is experiencing are just due to starting the mirtazapine and may settle down. She has A levels this year and because she has already been having spells of being unable to concentrate her predicted grades have dropped, if she is very tired all the time she definitely won't be able to study, so she's also worried about getting into University (though we have reassured her it isn't the end of the world/she's young/she can repeat A levels if necessary, so we're trying to make her feel not under too much pressure).
Also ,does anyone know, is the weight gain inevitable on mirtazapine? I will speak to our lovely pharmacist and/or speak to our GP again tomorrow but thought I'd ask the knowledgeable ladies of Mumsnet for some advice too!
Thank you very much.

Hotpinkangel19 Sun 09-Apr-17 22:02:32

I can speak from experience.... mirtazipine is horrible medication. It gave me the worst side effects, I was spaced out - DH thought I had taken drugs!!! It was just awful. I couldn't wake up one morning and scared everyone. Absolutely never again.

mycavitiesareempty Sun 09-Apr-17 22:24:10

From 150mg of sertraline to nothing in 9 days?? Nnnnnnnoooo. She is going to feel terrible. Please please ask for a referral to a specialist.

Mirtazapine is infamous for causing weight gain. Now, I love it, it's totally sorted out my sleep but it is really not for everyone.

wickerlampshade Sun 09-Apr-17 22:28:29

At that age she should be under secondary care and it isn't clear from your OP if that's the case. Please push for a referral.

mycavitiesareempty Sun 09-Apr-17 22:30:26

I would guess the short temperedness and weepiness is sertraline withdrawal. She needs proper tapering down. Sertraline and mirrazapine work in different ways. Sertraline is an SSRI while mirtazapine is an atypical antid, a NaSSA- work in totally different ways.

On the weight gain issue, mirt is used in veterinary medicine as an appetite stimulant. As I said, I put on weight with this but for me the trade off is worth it ...

NolongerAnxiousCarer Mon 10-Apr-17 14:04:17

No experience of sertraline. Mirtazapine made me really sleepy initially but this did improve with time, still find mornings a struggle though. CPN said the sedative effect is worse on a low dose eg 15mg than on the high dose. Weight gain with it seems pretty standard. I've put on 3 stone in th 7 monthsI've been on it most of that in the first 2 months. It has taken the edge of my anxiety though.

Frecklesfrecklesfreckles Mon 10-Apr-17 20:04:40

Thank you everyone for your advice and sharing your experiences. I went and spoke to the pharmacist today and he was surprised DD had been taken off the sertraline so quickly and was also slightly doubtful that mirtrazapine would be the best medication for her (he said if it was his daughter he wouldn't want her on it, even though it's now licenced for over 16s the side effects can be more serious in under 18s). He also recommended pushing for a referral. Our doctor is now on holidays and to speak to someone else in the practice we'll have to try to get one of the limited appointments released first thing in the morning (I'll have to camp on the doorstep before opening time!). I think she's best not taking a mirtrazapine tonight and see what they say tomorrow? Maybe then back on the sertraline until a referral comes through? She started the process of CBT and had a telephone interview but was waiting for a letter with details of how to folow it up which never came, I think she needs to chase that up too. Thanks again for taking the time to reply.

bluesky Wed 12-Apr-17 19:36:39

My son has recently come off Mirtazapine, he was on it for about a year, alongside other medications and a stay in hospital, it was the only one that calmed him enough to sleep. BUT he became a zombie in the mornings, just couldn't wake up properly, wasn't himself til about noon, driving wasn't allowed, and yes he put on weight. He was just always hungry and sleepy. It's very strange seeing a half eaten packet of biscuits in his room now, he can't manage them all!

I do also agree its a very quick reduction of the setraline.

Take the pressure off her with regard to exams, a year out before uni whilst she gets better is really valuable. Visit the Young Minds website, it's really useful, they also have a parents helpline www.youngminds.org.uk

Definitely get the CBT and talking therapies moving.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now